Severe hepatic necrosis associated with methyldopa

Case report OA: closed
📄 Open PDF View on PubMed
⚙ AI-generated summary by qwen3.7-flash, 2026-08-31 ⓘ

This case report describes severe hepatic necrosis and liver failure in a patient treated with methyldopa for hypertension, highlighting the drug's hepatotoxic potential.

One-sentence paraphrase of the abstract; not a substitute for reading it. No clinical advice. How this works

Abstract

Family physicians should carefully follow their patients receiving methyldopa for liver toxicity. Methyldopa is commonly used in treating hypertension and its hepatotoxic potential is frequently overlooked. This point is illustrated in the following case report involving a 45-year-old black female. The patient had been receiving oral methyldopa for 7.5 months prior to hospitalization for control of severe hypertension. Methyldopa was discontinued on her second hospital day when her liver tests were found to be abnormal. She developed progressive liver failure and lapsed into hepatic coma. Subsequently, her liver biopsy showed severe hepatic necrosis. She slowly improved with medical management. Her liver tests returned to normal; she resumed work and at 14 months follow up her liver biopsy showed no evidence of chronic active liver disease. Monitoring for methyldopa toxicity as outlined in this article could have prevented this costly and near lethal side effect.

My notes (saved in your browser only)

Citation neighborhood (no data yet)

We don't have any in-corpus citations linked to this paper yet. The paper's references may be in our DB but unresolved to ``paper_id`` (resolution happens at ingest when the cited DOI matches a row we already have). Run the cross-source citation reconcile pass to retry.

Source provenance

europepmc
last seen: 2026-10-25T09:32:14.900964+00:00
pubmed
last seen: 2026-10-08T21:08:28.697392+00:00